New Mexico, 2011

Extreme Cold in New Mexico, February 2 to 3, 2011

February 2 to 3, 2011 · NWS ABQ · 20 events in 19 counties and zones

A powerful storm and arctic cold front combined to bring fresh snow cover to nearly all of northern and central New Mexico on the 1st and 2nd, as well as extremely cold, record setting minimum temperatures. This resulted in dangerously low wind chill values over many areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful storm and arctic cold front combined to bring fresh snow cover to nearly all of northern and central New Mexico on the 1st and 2nd, as well as extremely cold, record setting minimum temperatures. This resulted in dangerously low wind chill values over many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 2, 3:01 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Feb 2, 3:01 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MST WED FEB 2 2011

.DISCUSSION...
STORM TO SLIDE S TO THE BOOT HEEL TONIGHT THEN TURN E ON THU. THE
CONTINUATION OF DRIER AIR POURING INTO THE STATE WILL PREVENT MUCH
IN THE WAY OF ADDITIONAL SNOWFALL OVER SOUTHERN AREAS TONIGHT INTO
THU. THUS MAIN FOCUS WILL BE ON THE EXTREME COLD TONIGHT. HAVE
DECIDED TO ISSUE WIND CHILL ADVISORIES AND WARNINGS THAT WILL
COVER THE ENTIRE CWA FROM 8PM TON TO 10AM THU. RECORD SETTING COLD
FOR MANY LOCATIONS TONIGHT...NOT JUST A SINGLE DAY RECORD...BUT IN
A FEW CASES ALL TIME LOWEST FEBRUARY TEMPS. LOCATIONS WITH SMALLER
PERIOD OF RECORDS WILL SET ALL TIME RECORD LOW TEMPS.

THU WILL BE MOSTLY DRY AND CHILLY...ALTHOUGH NOTICEABLY HIGHER
AFTERNOON TEMPS THAN TODAY...ON THE ORDER OF 10 TO 30 DEGREES. A
FEW SNOW SHOWERS MAY LINGER OVER OUR SC AND SE ZONES. FRI WILL
CONTINUE THE MODERATING TREND WITH MOSTLY DRY CONDITIONS. WHILE
HIGH TEMPS ON FRI WILL RISE ANOTHER 10 TO 20 DEGREES HIGHER THAN
THU...THEY WILL STILL BE BELOW NORMAL.

A SHORT WAVE TROUGH IN THE NW FLOW ALOFT WILL ZIP SE TOWARD NM ON
SAT AND CROSS THE STATE SAT NIGHT. ISOLATED SNOW SHOWERS WILL FORM
OVER THE NORTHERN MOUNTAINS AND NORTHEAST. TEMPS THOUGH WILL NOT
DROP IN THE NE BUT RATHER HOLD STEADY...WITH THE REST OF THE AREA
WARMING A BIT MORE TO AROUND NORMAL. ANOTHER SHORT WAVE TROUGH WILL
DROP SE TOWARD NM SUN AND RACE ACROSS THE AREA MON AND MON NIGHT.
THIS SYSTEM LOOKS STRONGER WITH ANOTHER SHOT OF COLD AIR FOR MAINLY
THE EAST. ISOLATED RAIN AND SNOW SHOWERS SUN WILL INCREASE IN
COVERAGE AND INTENSITY SUN NIGHT INTO MON NIGHT...WITH THE MAIN
IMPACT OVER THE NE AND E. SOME COOLING WITH ISOLATED RAIN AND SNOW
SHOWERS WILL BE FOUND THOUGH OVER THE W BY MON. DRY AND MILDER
WEATHER IS FORECAST BY THE MIDDLE OF NEXT WEEK. CHJ

&&

.AVIATION...
AREAS OF IFR CONDITIONS AND -SN WILL CONTINUE TO FAVOR PLACES SOUTH
OF I-40 AND EAST OF I-25 THROUGH TONIGHT. ELSEWHERE...PATCHES OF MVFR
CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON...THEN PATCHES OF
MVFR AND IFR CONDITIONS WILL BE POSSIBLE OVERNIGHT AS TEMPERATURES
PLUMMET. ISOLATED LIGHT SNOW SHOWERS MAY LINGER THROUGH THURSDAY
ALONG THE EAST SLOPES OF THE CNTRL/S CNTRL MTNS AS THE UPPER LOW
SLOWLY TRACKS THRU W TX. ELSEWHERE...AFTER PATCHY MORNING FOG AND
LOW CLOUDS BURN OFF...VFR CONDITIONS SHOULD PREVAIL BY NOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 44

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR THE NEXT 7
DAYS...BUT COLD FRONTS WILL DELIVER GUSTY AND POTENTIALLY STRONG
WINDS SATURDAY NIGHT AND ESPECIALLY EARLY IN THE COMING WORK WEEK.

BITTERLY COLD TEMPERATURES WILL CONTINUE TO BE THE MAIN WEATHER
CONCERN THROUGH THE END OF THE WORK WEEK AS THE UPPER LOW OVER NW NM
THIS AFTERNOON SAGS SLOWLY SOUTH TO THE BOOTHEEL TONIGHT...THEN
EASTWARD THROUGH W TX ON THU...AND NORTHEASTWARD THROUGH N TX ON
FRIDAY. LIGHT SNOW WILL CONTINUE TO BE POSSIBLE ACROSS ALL BUT THE
NORTHEAST PLAINS TONIGHT...THEN MAINLY ALONG THE E SLOPES OF THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS THURSDAY...BUT NO ADDITIONAL
ACCUMULATION IS EXPECTED. LOW TEMPERATURES WILL BOTTOM OUT TONIGHT
WITH BELOW ZERO READINGS ACROSS NEARLY ALL OF NORTHERN AND CENTRAL
NM. IT WILL FEEL LIKE THE NORTH POLE IN THE MORENO VALLEY WITH
OVERNIGHT LOWS AROUND -30 F.  A GRADUAL WARMING TREND WILL COMMENCE
THURSDAY...WHEN HIGHS WILL VARY FROM 17 TO 39 DEGREES BELOW NORMAL
AND NEARLY ALL OF THE FORECAST AREA WILL REMAIN BELOW FREEZING.  ON
FRIDAY MOST LOWER ELEVATION LOCATIONS SHOULD FINALLY RISE ABOVE
FREEZING...BUT HIGHS WILL REMAIN 3 TO 30 DEGREES BELOW NORMAL.  POOR
VENTILATION WILL ALSO BE WIDESPREAD THURSDAY AND FRIDAY.

SATURDAY...TEMPERATURES WILL FINALLY RISE NEAR NORMAL ACROSS THE
NORTH...BUT REMAIN BELOW NORMAL ACROSS THE SOUTH...AHEAD OF THE
FIRST IN A SERIES OF UPPER LEVEL TROUGHS THAT WILL DIVE SSE THROUGH
CENTRAL AND EASTERN NM SATURDAY NIGHT THROUGH TUE OR WED. REPEATED
COLD FRONTS WILL ALSO DIVE SOUTHWARD THROUGH THE STATE WITH THESE
FEATURES BEARING BREEZY TO WINDY CONDITIONS AND MORE BELOW NORMAL
TEMPERATURES. MONDAY AND MONDAY NIGHT LOOK ESPECIALLY WINDY WITH A
POTENTIALLY STRONG BACK DOOR COLD FRONT ON THE PLAINS AND WINDY
CONDITIONS BELOW CANYONS OPENING INTO THE CENTRAL VALLEY. PERIODS OF
SNOW WILL TEND TO FAVOR LOCATIONS EAST OF THE CONTINENTAL
DIVIDE...ESPECIALLY THE NORTHERN MOUNTAINS...CENTRAL MOUNTAIN CHAIN
AND ADJACENT EAST SLOPES.
44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  -6  25   9  37 /  10   0   5   5
DULCE........................... -21  18  -6  34 /  10   0   5   5
CUBA............................ -16  21  -2  34 /  10   0   5   5
GALLUP.......................... -18  25  -3  37 /   5   0   5   5
EL MORRO........................ -25  19  -9  33 /   5   5   5   5
GRANTS.......................... -18  23  -2  35 /  10   0   5   5
QUEMADO......................... -18  24  -5  34 /   5   5   5   5
GLENWOOD........................   2  29  10  45 /  10   5   5   5
CHAMA........................... -28  21 -15  32 /  10   0   5  10
LOS ALAMOS...................... -12  23  -2  35 /  10   0   5   5
PECOS........................... -18  22  -5  36 /   5   5  10   5
CERRO/QUESTA.................... -27  23 -15  34 /  10   5  10   5
RED RIVER....................... -29  16 -12  26 /  10   5  20  10
ANGEL FIRE...................... -29  20 -16  31 /  10   5  20  10
TAOS............................ -21  24  -2  34 /  10   5  10   5
MORA............................ -16  24  -2  37 /   5   5  10   5
ESPANOLA........................ -11  27   2  41 /   5   0  10   5
SANTA FE........................ -13  22   3  34 /  10   0  10   5
SANTA FE AIRPORT................ -12  24   7  35 /  10   0   5   5
ALBUQUERQUE FOOTHILLS...........  -7  22   8  34 /   5   0   5   5
ALBUQUERQUE HEIGHTS.............  -6  24  11  36 /   5   0   5   5
ALBUQUERQUE VALLEY.............. -10  25   5  37 /   5   0   5   5
ALBUQUERQUE WEST MESA...........  -7  25   8  37 /   5   0   5   5
LOS LUNAS....................... -10  25   2  38 /   5   0   5   5
RIO RANCHO......................  -7  24   7  38 /   5   0   5   5
SOCORRO.........................  -8  25   3  40 /   5   5   5   5
SANDIA PARK/CEDAR CREST......... -14  20  -1  30 /  10   0   5   5
TIJERAS......................... -12  22   0  32 /   5   0   5   5
MORIARTY/ESTANCIA............... -20  20  -1  34 /  10   0   5   5
CLINES CORNERS.................. -15  18   4  29 /  10   5   5   5
GRAN QUIVIRA.................... -16  20   0  35 /  10   5   5   5
CARRIZOZO....................... -11  23   4  38 /  10   5   5   5
RUIDOSO.........................  -5  16   6  34 /  20  10   5   5
CAPULIN......................... -21  25   4  42 /   5   5  10   5
RATON........................... -17  32  12  48 /   5   5  10   5
SPRINGER........................ -17  28   6  47 /   5   5  10   5
LAS VEGAS....................... -19  25   5  38 /   5   5  10   5
CLAYTON.........................  -8  33  15  48 /   5   0   5   5
ROY.............................  -8  25  11  43 /   5   5   5   5
CONCHAS......................... -14  24   5  46 /   5   0   5   5
SANTA ROSA...................... -12  24   4  43 /   5   0   5   5
TUCUMCARI....................... -13  27   9  45 /   5   0   5   5
CLOVIS..........................  -8  23   7  44 /   5   0   5   5
PORTALES........................  -7  24   5  45 /   5   0   5   5
FORT SUMNER.....................  -9  24   5  45 /   5   0   5   5
ROSWELL.........................  -4  20   2  40 /  10   5   5   5
PICACHO.........................  -7  21   2  42 /  20  10   5   5
ELK............................. -10  19   7  39 /  20  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 8 PM THIS EVENING TO 10 AM MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ504>508-510>518-521>524-527.

WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 10 AM MST THURSDAY
FOR THE FOLLOWING ZONES...NMZ501>503-509-519-520-525-526-528>540.

&&

40/44
Hazardous weather outlook, Feb 2, 5:41 AM MST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MST WED FEB 2 2011

NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW ACROSS THE STATE...ALONG WITH DANGEROUS WIND
CHILL OVER EASTERN AND NORTHEASTERN NEW MEXICO...WILL MODERATE BY
NOON AND END THROUGH THIS AFTERNOON. WIND CHILL WILL AGAIN FALL TO
DANGEROUS LEVELS TONIGHT ACROSS THE WESTERN AND CENTRAL MOUNTAINS
WITH BELOW ZERO TEMPERATURES COMMON OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WITH SNOW...BLOWING SNOW...AND GUSTY WINDS WILL
MOVE FROM THE INLAND NORTHWEST TO NORTHERN NEW MEXICO SUNDAY
NIGHT...AND WILL SPREAD SOUTHWARD ACROSS CENTRAL AND EASTERN NEW
MEXICO THROUGH EARLY TUESDAY MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

SHY

Event by event

20 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Jemez Mountains

When
February 2, 8:00 PM MST to February 3, 10:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -35 degrees and 5 mph winds created wind chill values of -35 to -45 degrees.

Extreme Cold/Wind Chill, West Slopes of the Sangre de Cristo Mountains

When
February 2, 8:00 PM MST to February 3, 10:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -36 degrees and 5 mph winds created wind chill values of -35 to -45 degrees.

Extreme Cold/Wind Chill, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 2, 8:00 PM MST to February 3, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
COOP Observer

Temperatures down to -40 degrees and 5 mph winds created wind chill values of -35 to -50 degrees.

Extreme Cold/Wind Chill, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 2, 8:00 PM MST to February 3, 10:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
COOP Observer

Temperatures down to -35 degrees and 5 mph winds created wind chill values of -35 to -50 degrees.

Extreme Cold/Wind Chill, East Slopes of the Sangre de Cristo Mountains

When
February 2, 8:00 PM MST to February 3, 10:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
AWOS

Temperatures down to -38 degrees and 5 mph winds created wind chill values of -35 to -50 degrees.

Extreme Cold/Wind Chill, West Central Mountains

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
West Central Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -35 degrees and 5 mph winds created wind chill values of -35 to -45 degrees.

Extreme Cold/Wind Chill, San Juan Mountains

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -30 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, Upper Rio Grande Valley

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
AWOS

Temperatures down to -31 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, Sandia/Manzano Mountains

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -30 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, Central Highlands

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
Central Highlands forecast zone
Reported by
ASOS

Temperatures down to -28 degrees and 3 to 8 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, South Central Mountains

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
South Central Mountains forecast zone
Reported by
COOP Observer

Temperatures down to -25 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, South Central Mountains

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
South Central Mountains forecast zone
Reported by
AWOS

Temperatures down to -20 degrees and 5 mph winds created wind chill values of -20 to -35 degrees.

Extreme Cold/Wind Chill, Raton Ridge/Johnson Mesa

When
February 2, 9:00 PM MST to February 3, 9:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
COOP Observer

Temperatures down to -28 degrees and 5 mph winds created wind chill values of -25 to -40 degrees.

Extreme Cold/Wind Chill, Far Northwest Highlands

When
February 2, 10:00 PM MST to February 3, 9:00 AM MST
Where
Far Northwest Highlands forecast zone
Reported by
COOP Observer

Temperatures as low as -19 and winds of 5 to 10 mph created wind chill values between -20 to -35 degrees.

Extreme Cold/Wind Chill, West Central Plateau

When
February 2, 10:00 PM MST to February 3, 9:00 AM MST
Where
West Central Plateau forecast zone
Reported by
ASOS

Temperatures down to -30 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, West Central Highlands

When
February 2, 10:00 PM MST to February 3, 9:00 AM MST
Where
West Central Highlands forecast zone
Reported by
ASOS

Temperatures down to -30 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, Lower Chama River Valley

When
February 2, 10:00 PM MST to February 3, 8:00 AM MST
Where
Lower Chama River Valley forecast zone
Reported by
COOP Observer

Temperatures down to -25 degrees and 5 mph winds created wind chill values of -25 to -40 degrees.

Extreme Cold/Wind Chill, Santa Fe Metro Area

When
February 2, 10:00 PM MST to February 3, 8:00 AM MST
Where
Santa Fe Metro Area forecast zone
Reported by
ASOS

Temperatures down to -25 degrees and 5 mph winds created wind chill values of -25 to -35 degrees.

Extreme Cold/Wind Chill, Albuquerque Metro Area

When
February 2, 10:00 PM MST to February 3, 9:00 AM MST
Where
Albuquerque Metro Area forecast zone
Reported by
COOP Observer

Temperatures down to -34 degrees and 5 mph winds created wind chill values of -30 to -45 degrees.

Extreme Cold/Wind Chill, Upper Tularosa Valley

When
February 2, 10:00 PM MST to February 3, 8:00 AM MST
Where
Upper Tularosa Valley forecast zone
Reported by
COOP Observer

Temperatures down to -20 degrees and 5 mph winds created wind chill values of -20 to -35 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271077, 271078, 271079, 271080, 271081, 271074, 271076, 271082, 271085, 271087, 271088, 271090, 271091, 271072, 271073, 271075, 271083, 271084, 271086, 271089.